Tennessee, 2013Strong Wind in Tennessee, May 3, 2013
May 3, 2013 · NWS OHX · 2 events in 2 counties and zones
Strong southerly gradient winds developed during the afternoon and evening hours on May 3 across Middle Tennessee. Two reports of wind damage were received.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly gradient winds developed during the afternoon and evening hours on May 3 across Middle Tennessee. Two reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 5:30 PM CST, 30 minutes earlier.
Area forecast discussion, May 3, 5:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT FRI MAY 3 2013
.UPDATE...FOR 00Z AVIATION FORECAST
&&
.AVIATION...
SURFACE LOW CENTERED FAR SOUTHERN ILLINOIS AT 23Z WITH COLD FRONT
DOWN THROUGH FAR WESTERN MIDDLE TENNESSEE INTO WESTERN ALABAMA.
COLD FRONT ALONG WITH BROAD RAIN SHIELD ACROSS WESTERN TENNESSEE
WILL CRAWL EASTWARD THIS EVENING WITH DETERIORATING FLIGHT
CONDITIONS ACROSS THE MID STATE AS WE GO THROUGH THE EVENING.
FLIGHTS IN AND OUT OF AIRPORTS CAN EXPECT GUSTY WINDS ON THE ORDER
OF 35 KNOTS THROUGH 03Z. ONCE RAIN BEGINS IN EARNEST WE SHOULD SEE
WINDS BACK OFF. SATURDAY LOOKS TO BE A WET DAY FOR AVIATION INTERESTS.
BOYD
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT FRI MAY 3 2013/
DISCUSSION...
VIRTUALLY DRY ACROSS THE MID STATE AT THIS TIME...BUT YOU DON'T HAVE
TO GO TOO FAR WEST FOR THAT TO CHANGE. LEADING EDGE OF THE
WIDESPREAD RAINSHOWER ACTIVITY IS ABOUT 20-30 MILES WEST OF OUR
WESTERNMOST BORDER AS OF 2 PM. NO THUNDER INDICATED AND THIS MAKES
SENSE AS CAPES ARE MINIMAL AND SHOWALTERS ARE GENERALLY +5 OR
GREATER.
DEVELOPING CUTOFF LOW IS LOCATED OVER EASTERN OK AND IS SHOWING
SIGNS OF NEGATIVE TILT ORIENTATION. THUS...THE MODEL AGREEMENT
WITH THE UPPER LOW CUTTING OFF IS LOOKING MORE AND MORE LIKELY.
THUS...THE SYSTEM WILL MOVE SLOWLY AND ADDITION TO THE SLOW
MOVEMENT...THE TRACK WILL CONTAIN CURVATURE. WHAT THIS MEANS IS
ADDED LENGTH AS TO THE TIMEFRAME WHEREBY THE DEFORMATIONAL ZONE
REMAINS IN PLACE. CURRENTLY...THE UPPER LOW LOOKS AS THOUGH IT WILL
TRACK SE ACROSS THE MEMPHIS AREA SAT NT WITH PRONOUNCED CURVATURE
ACROSS AL AND GA. THE SLOW TRACK SPEED AND CURVATURE OF THE TRACK
WILL PLACE ADDED DEFORMATIONAL INFLUENCES ON THE MID STATE.
THEREFORE...HAVE OPTED TO POPULATE WITH THE HPC THINKING.
HOWEVER...GIVEN THE LATEST MODEL ESTIMATES...WILL ADD 10% ACROSS
THE BOARD TO THE PRECIP AMOUNTS THROUGH SUNDAY AFTERNOON. BY
SUNDAY NIGHT...THE LOW WILL BE FAR ENOUGH TO OUR E/SE SO AS TO
PRESUME MUCH LIGHTER QPF RETURNS. ALL THAT SAID...THROUGH SUNDAY
AFTERNOON...WE ARE LOOKING AT 2-3 INCH RAINFALL AMOUNTS WEST OF
I-65 AND 3-4 INCH AMOUNTS EAST OF I-65.
FOR THE FORECAST...WILL OF COURSE KEEP THE FLOOD WATCH GOING. IT
STILL LOOKS AS THOUGH FLASH FLOOD POTENTIAL WILL BE KEPT AT BAY
UNTIL SAT NT OR SUNDAY. THE BIGGEST THREAT HOWEVER WILL BE WITH
THE RIVER LEVELS ACROSS THE AREA AS THE PROLONGED MODERATE TO
HEAVY RAINFALL ACTIVITY WILL POSE PROBLEMS TO ALREADY SOMEWHAT
ELEVATED GAUGE LEVELS. LATEST FFG GUIDANCE DOES SUGGEST THAT FLASH
FLOODING COULD BECOME AN ISSUE BY SUNDAY IF THE 3-4 INCH AMOUNTS
MATERIALIZE. THE RIVER FLOOD POTENTIAL COULD OCCUR A LITTLE
EARLIER THAN THAT. POPS OF COURSE WILL BE CATEGORICAL AND HEAVY
RAINFALL AT TIMES WILL BE INCLUDED IN THE ZONE TEXT. BY SUNDAY AND
SUNDAY NIGHT...POPS ACROSS WESTERN AND CENTRAL ZONES WILL DRIFT
MORE TOWARD LIKELY VS CATEGORICAL. AS FOR THE WIND ADVISORY...WILL
CONTINUE WITH IT AS IT WONT EXPIRE UNTIL 7 PM CDT.
FOR THE NEAR TERM TEMPS...WILL UNDERCUT GFS SLIGHTLY AS THE NAM
MIGHT BE DOING A BETTER JOB OF DEALING WITH THE EXPECTED DYNAMICAL
COOLING FROM THE UPPER SYSTEM.
IN THE EXT FCST...UPPER LOW WILL CONTINUE TO PULL AWAY FROM THE AREA
ON MONDAY. POPS WILL BE MUCH LOWER FOR TUESDAY AND WEDNESDAY.
HOWEVER...INSTABILITY WILL BE ON THE INCREASE AS TEMPS WARM BY MID
WEEK. WILL INCLUDE A LOW CHANCE OF SHOWERS AND TSTMS FOR THU AND
THU NT AS WELL...AN INCREASING CHANCE IS EXPECTED FOR FRIDAY.
EXT TEMPS LOOKING WARMER WITH TIME. VALUES SHOULD SURPASS NORMAL BY
WEDNESDAY WITH LOWER 80S BY THU AND FRI.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING FOR
TNZ008>011-028>034-062>066-075-077>080.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ005>007-022>027-
056>061-093>095.
&&
01
Hazardous weather outlook, May 3, 9:05 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT FRI MAY 3 2013
TNZ005>007-022>027-056>061-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
1005 AM CDT FRI MAY 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...
...WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
A BAND OF HEAVY RAINFALL WILL SET UP ALONG AND BEHIND AN
APPROACHING COLD FRONT...BRINGING PERSISTENT HEAVY RAIN TO WESTERN
MIDDLE TENNESSEE BEGINNING LATE THIS AFTERNOON. HEAVY RAIN WILL
SLOWLY SPREAD EASTWARD TONIGHT WITH THE HEAVIEST RAIN FALLING NEAR
DAWN SATURDAY. LOCALIZED FLOODING WILL BE POSSIBLE.
IN ADDITION...GUSTY SOUTHEAST WINDS WILL DEVELOP LATE THIS MORNING
AND LAST THROUGH EARLY EVENING. SUSTAINED WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH IS EXPECTED
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MODERATE TO HEAVY RAINFALL WILL CONTINUE THROUGH EARLY
SUNDAY...WHERE RAINFALL TOTALS ALONG AND WEST OF I-65 WILL RANGE FROM
1 TO 3 INCHES. LOCALIZED FLOODING PROBLEMS ESPECIALLY ALONG AREA
STREAMS AND RIVERS WILL LIKELY RESULT BY SUNDAY.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.
TNZ008>011-028>034-062>066-075-077>080-041015-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
1005 AM CDT FRI MAY 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
...WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
GUSTY SOUTHEAST WINDS WILL DEVELOP LATE THIS MORNING AND LAST
THROUGH EARLY EVENING. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO
AROUND 35 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
EVENING...
A BAND OF MODERATE TO HEAVY RAINFALL WILL MOVE SLOWLY ACROSS
EASTERN MIDDLE TENNESSEE BEGINNING SATURDAY MORNING AND LASTING
THROUGH SUNDAY NIGHT. RAINFALL TOTALS EAST OF I-65 WILL RANGE FROM
2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS. LOCALIZED FLOODING
PROBLEMS ESPECIALLY ALONG AREA STREAMS AND RIVERS WILL LIKELY
RESULT BY SUNDAY NIGHT.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.
21
Strong Wind, Sumner
- When
- May 3, 6:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
A 90-foot oak tree was blown down on a car in Hendersonville. Occupant was not injured.
Strong Wind, Davidson
- When
- May 3, 7:00 PM CST
- Where
- Davidson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
A tree was reported down on HWY 41A (Clarksville Highway) at Rawlings Rd. in Joelton, TN. The tree was blocking north and southbound traffic on the highway.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, May 3 to 5, 201312 events
- Strong Wind in Florida, May 3, 2013$4,000 · 5 events
- Flood and Heavy Rain in Missouri, May 3 to 5, 20132 events
- Marine Strong Wind in South Atlantic Coastal Waters, May 3, 2013$2,000 · 2 events
- Hail in Indiana, May 3, 20130.88 in hail · 2 events
- Heavy Rain in Hawaii, May 3 to 5, 20132 events
- Heavy Snow in Alaska, May 3 to 5, 20131 event
- Strong Wind in Georgia, May 3, 2013$3,000 · 1 event
- Strong Wind in Mississippi, May 3, 2013$1,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 3, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 3, 20131 event
- Hail in Illinois, May 3, 20130.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443075, 447090.